Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS North Platte, NE

May 3, 2020Chase County, Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 5:28 PM MDT for Chase County, Frontier County, Hayes County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 5:28 PM MDT (23:28 UTC)
Expired
May 3, 2020, 6:15 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, NE, Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:50 PM MDTTSTM WND GST 601 Nw Hayes Center, NEESTIMATED 60 MPH WIND GUST. OBSERVER SAID IT KNOCKED OVER A WIND BREAK WHICH IS SUPPOSED TO SUSTAIN 50 TO 60 MPH WINDS. SMALL HAIL AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KLBF 032328
SVRLBF
NEC029-063-085-040015-
/O.NEW.KLBF.SV.W.0007.200503T2328Z-200504T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
628 PM CDT Sun May 3 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Frontier County in southwestern Nebraska...
  East central Chase County in southwestern Nebraska...
  Hayes County in southwestern Nebraska...

* Until 715 PM CDT/615 PM MDT/.

* At 627 PM CDT/527 PM MDT/, a severe thunderstorm was located 10
  miles northwest of Hayes Center, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hayes Center, Quick, Marengo, Bluegill Haven Campground, Willow
  View Campground, Hayes Center State Wildlife Management Area and
  Red Willow Reservoir State Recreation Area.

This includes Highway 83 between mile markers 27 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 10138 4070 10135 4070 10097 4058 10052
      4035 10053 4035 10114
TIME...MOT...LOC 2327Z 298DEG 28KT 4059 10119 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/Taylor
2 follow-up statements
362 
WWUS53 KLBF 032354
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
654 PM CDT Sun May 3 2020

NEC029-040004-
/O.CAN.KLBF.SV.W.0007.000000T0000Z-200504T0015Z/
Chase NE-
654 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHASE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4065 10121 4070 10097 4058 10052 4035 10053
      4035 10114 4044 10126
TIME...MOT...LOC 2354Z 298DEG 28KT 4049 10094 

$$

NEC063-085-040015-
/O.CON.KLBF.SV.W.0007.000000T0000Z-200504T0015Z/
Frontier NE-Hayes NE-
654 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN FRONTIER AND HAYES COUNTIES...

At 654 PM CDT, a severe thunderstorm was located near Hayes Center,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hayes Center, Quick, Marengo, Bluegill Haven Campground, Willow View
Campground, Hayes Center State Wildlife Management Area and Red
Willow Reservoir State Recreation Area.

This includes Highway 83 between mile markers 27 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 10121 4070 10097 4058 10052 4035 10053
      4035 10114 4044 10126
TIME...MOT...LOC 2354Z 298DEG 28KT 4049 10094 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/Taylor
134 
WWUS53 KLBF 040012
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
712 PM CDT Sun May 3 2020

NEC063-085-040022-
/O.EXP.KLBF.SV.W.0007.000000T0000Z-200504T0015Z/
Frontier NE-Hayes NE-
712 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRONTIER AND
HAYES COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4065 10121 4070 10097 4058 10052 4035 10053
      4035 10114 4044 10126
TIME...MOT...LOC 0012Z 298DEG 28KT 4043 10080 

$$

Jurgensen/Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:39 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 3, 2:39 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
339 PM CDT Sun May 3 2020

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 3 2020

The primary forecast challenges this week include thunderstorms,
including severe potential tonight, and temperatures. A marginal
risk of severe weather encompasses the western half of the forecast
area this evening and tonight, while an excessive rainfall threat
affects the southern half. Temperatures cool behind the storms,
leading to patchy frost potential in the panhandle for Tuesday.
Additional moisture is possible later this week, along with another
chance of frost or near freezing low temps.

This evening and tonight... Showers and thunderstorms will
overspread the area, resulting in over one inch of moisture in
spots, particularly southwest Neb. Storms should come in a couple
waves, with the first already underway in the western panhandle and
northeast Colo. These should remain isolated to scattered in nature
and move through the southern Sandhills and SW Neb through the mid
evening. The environment is favorable for supercells with
mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer
shear, and veering winds in the low levels. Latest CAMs show
increased elevated CAPE around -20C and DCAPE, which suggest
potential for large hail and strong winds. The H3 jet is approaching
100kts overhead, promoting upper level divergence. Moisture content
is not an issue with this system as south/southeast low level flow
has been pushing dew points into the lower 50s and PWATs above
season norms. After the first round of storms, additional activity
is expected overnight into Monday morning. Broad isentropic upglide
intensifies ahead of the surface boundary. Heavy rain will be the
bigger threat as the showers/storms will be more widespread and
slower-moving. Using a blend of NBM and WPC and applying more of a
broadbrushed solution, moisture totals will likely exceed one inch
for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For
min temps, bumped them up slightly to account for continued
southeast winds and increasing cloud cover.

Monday and Monday night... Rain showers continue pushing
east/northeast through the day. Precip may be slow to pull out of
the forecast area as wrap-around moisture behind the low combines
with remnant low level lift and instability. The strongest forcing
has moved on, which will limit thunder potential. However, northwest
winds will be quite blustery behind the front/sfc low. Mechanical
forcing and general mixing will bring 30+ kt H7 flow toward the
surface. Guidance has also trended cooler for highs. Seemed
reasonable given cloud cover and CAA. Max temps range from near 60
far north to upper 60s far southwest. Drier air arrives late in the
day as the next surface high builds into the northern Rockies.
Subsidence will lead to clearing skies and lighter winds after dark.
With a favorable setup for full boundary layer decoupling, low temps
should be seasonably cool. A general model blend gives mid 30s far
west and lower 40s north central. Will have to watch for patchy
frost formation in the panhandle and western Sandhills.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 3 2020

Tuesday and beyond... An upper low centered around Hudson Bay pushes
a large trough into the Eastern U.S. while a ridge tries to build
over the West Coast. With northwest flow aloft firmly in place over
Nebraska, trends hint at seasonably mild to cool temps and
additional waves of moisture. The next chance of widespread precip
comes late Wednesday into Thursday as a cool front passes through
the area. Some thunderstorms are possible, but severe potential is
low. Temps fall fairly quickly Thursday night behind the front.
If any showers linger, especially in NW Neb, a few wet snowflakes
may mix in. After the rain precip out, could be looking at more
frost (mainly west).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 3 2020

Showers and thunderstorms present the greatest aviation weather
concerns for western and north central Nebraska through Monday
morning. Scattered thunderstorms develop in the panhandle late
this afternoon and move into the Sandhills and southwest Nebraska
this evening. The first round should affect LBF and VTN shortly
after 04/00z. Gusty erratic winds, hail, and brief torrential
rainfall are possible. Precipitation becomes more widespread and
continuous overnight, mainly in the form of rain showers, which
will reduce ceilings. Most terminals will likely drop to MVFR (and
locally IFR). A cold front will switch surface winds from
southeast to northwest late Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
216 PM CDT Sun May 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-041930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are expected tonight. Some storms may
be strong or severe west of Highway 83, with the primary threats
being strong winds, very heavy rain, and hail. Rainfall amounts
of over an inch are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

More thunderstorms are possible Wednesday evening through
Thursday evening, but the severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of hail, wind, and rainfall amounts would be greatly
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 3, 4:24 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE LEWELLEN           41.35N 102.12W
05/03/2020  E1.00 INCH       GARDEN             NE   PUBLIC

            HAIL UP TO QUARTER SIZE. GROUND COVERED

&&

SNIVELY
Special weather statement, May 3, 4:54 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
454 PM MDT Sun May 3 2020

NEZ094-032345-
Western Cherry-
454 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHERRY COUNTY...

At 454 PM MDT, a strong thunderstorm was located 14 miles south of
Medicine Lake, or 36 miles northwest of Mullen, moving east at 15
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Cherry
County.

LAT...LON 4245 10143 4261 10144 4263 10110 4242 10110
TIME...MOT...LOC 2254Z 268DEG 12KT 4252 10136

Snively
Special weather statement, May 3, 4:55 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM MDT Sun May 3 2020

NEZ023-024-032345-
Hooker-Grant-
455 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT AND
SOUTHWESTERN HOOKER COUNTIES...

At 455 PM MDT, a strong thunderstorm was located 10 miles south of
Hyannis, or 19 miles north of Arthur, moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pratt Lake, Spring Valley Lake and Cogill Lake.

This includes Highway 61 between mile markers 140 and 153.

LAT...LON 4177 10181 4194 10180 4197 10129 4176 10128
TIME...MOT...LOC 2255Z 268DEG 23KT 4186 10170

Snively
Special weather statement, May 3, 5:01 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
601 PM CDT Sun May 3 2020

NEZ005-094-032330-
Eastern Cherry-Western Cherry-
601 PM CDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHERRY COUNTY...

At 601 PM CDT/501 PM MDT/, a strong thunderstorm was located near
Nenzel, or 29 miles west of Valentine, moving southeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Nenzel and Anderson Bridge State Wildlife Management Area.

This includes Highway 20 between mile markers 163 and 169.

LAT...LON 4282 10129 4294 10119 4289 10082 4265 10103
TIME...MOT...LOC 2301Z 321DEG 10KT 4284 10113

Taylor
Local storm report, May 3, 5:10 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 SSE ELSIE            40.71N 101.32W
05/03/2020  E1.50 INCH       PERKINS            NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, May 3, 5:21 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Sun May 3 2020

NEZ023-024-035-036-032345-
Hooker-Grant-Arthur-McPherson-
621 PM CDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES...

At 621 PM CDT/521 PM MDT/, a strong thunderstorm was located 16 miles
northeast of Arthur, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Green Lake, Sand Beach Lake, Lena, Big Lamunyon Flats, Cogill Lake
and East Cody Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4170 10163 4187 10157 4184 10115 4158 10123
TIME...MOT...LOC 2321Z 294DEG 25KT 4177 10151

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:43 PM MDTSpecial Weather StatementLBFGarden47 min
May 3, 2:56 PM MDTSpecial Weather StatementLBFGrant49 min
May 3, 3:16 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins44 min
May 3, 3:33 PM MDTSpecial Weather StatementLBFDeuel42 min
May 3, 3:57 PM MDTSevere Thunderstorm WarningLBFChase, Perkins48 min
May 3, 3:58 PM MDTSpecial Weather StatementLBFCherry32 min
May 3, 4:05 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 3, 4:14 PM MDTSpecial Weather StatementLBFPerkins46 min
May 3, 4:16 PM MDTSevere Thunderstorm WarningLBFCherry44 min
May 3, 4:42 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins48 min
May 3, 4:43 PM MDTSevere Thunderstorm WarningLBFKeith47 min
May 3, 4:54 PM MDTSpecial Weather StatementLBFCherry51 min
May 3, 4:55 PM MDTSpecial Weather StatementLBFGrant50 min
May 3, 5:01 PM MDTSpecial Weather StatementLBFCherry29 min
May 3, 5:21 PM MDTSpecial Weather StatementLBFMcPherson24 min
May 3, 5:31 PM MDTSpecial Weather StatementLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.